Published research on contrast medium-induced nephropathy (CIN) has been unable to detect an increased incidence of acute kidney injury (AKI) in patients exposed to intravenous contrast during an imaging examination compared with unexposed patients, according to a meta-analysis published Jan. 14 online in Radiology.
More than 30 million contrast material-enhanced CT scans are taken each year in the U.S., explained Jennifer S. McDonald, PhD, of the Mayo Clinic in Rochester, Minn., and colleagues. Administration of IV iodinated contrast has been causally associated with CIN, a type of AKI, particularly among patients with pre-existing renal dysfunction; however, this association is controversial, wrote the authors.
McDonald and colleagues conducted a systematic review of controlled studies to assess the nephrotoxic risk following contrast administration. They searched the MEDLINE, EMBASE, Scopus and Cochrane Library databases for all articles on the topic through September 2011, initially identifying 1,489 studies. Of these, 13 nonrandomized studies representing nearly 26,000 patients met inclusion criteria.
Based on the study data, the relative risk of AKI for patients receiving contrast medium was shown to be 0.79, similar to the risk for the non-contrast medium group.
“This similar risk was observed with high-osmolality contrast medium administration, in patients with renal insufficiency or diabetes mellitus, and regardless of whether AKI was defined as an absolute or a relative increase in [serum creatinine] level,” wrote the authors.
The relative risk of mortality and dialysis was similar between both patient groups, added McDonald and colleagues.
Increases in serum creatinine level occurred with equal frequency in patients who received contrast as it did in patients who were not exposed, and the authors offered two possible explanations for this observation. The first is that AKI reported in contrast medium groups may actually have been caused by contrast medium-independent sources. Fluid restriction, hypotension, use of nephrotoxic medication and other factors possibly contributed to increases in serum creatinine level. “These contrast medium-independent sources of AKI may act as confounders for cases that are reported as CIN,” wrote McDonald et al.
The other reason offered by the authors is that there may have been significant clinical differences between patients in each group as all of the included studies were non-randomized, observation studies more susceptible to bias. McDonald and colleagues could not identify published trials in which patients were randomized into contrast and non-contrast groups, likely “because such a study would be ethically questionable.”
The authors called for additional studies to account for other clinical variables and identify which patients, if any, are at increased risk of developing CIN.